Restless Legs Syndrome
9,610 members5,928 posts

Trying to lower dose of roponirole and affecting sleep

I am new to this post. I have been taking 1.5 MGs at night of roponirole for over a year. I am trying to wean myself off of it, and have reduced my dosage to 1 MG for the past three weeks. I have noticed that I can only sleep about four hours. I tried taking Phenitropic when I would wake up, but discontinued because it made me so groggy in the morning. I am now trying melatonin, but haven’t had much luck. Does anyone know how much melatonin I can take? Any other ideas?

Thank you

25 Replies
oldestnewest

I dont think that melatonin is a good solution.I m not sure but i think that melatonin makes rls get worse.

2 likes
Reply

I read that Melatonin can make RLS worse too. I was prescribed it by a UK Sleep 'specialist' (private, phone consultation ) who I didn't rate and seemed very dismissive and ignorant so I looked up all he'd prescribed before I took it or not and found that info about Melatonin. I didn't take anything he suggested. he said he was a RLS specialist but clearly wasn't - another blind and expensive alley!

2 likes
Reply

It does...

Reply

You have to be careful weaning off the roponirole, you will experience withdrawal effects, so you should supplement. I've tried two supplements, the first one was Quiet Legs, by Simply Vital that I ordered from the UK. They actually give you a step down protocol for reducing the Requip. Now I am using Seratame supplements and increased Magnesium. I also have included Cranial Sacral massage and have been in a really good remission for nearly a year with only occasional flare ups. And I did not have a light case of RLS, I have lived with it severely for 50 years and was up to 3 mg of Roponirole and then started getting augmentaition. Anti-inflammatory diet helps as well. Hope this is helpful.

Reply

This gives me hope! Thank you for the information.

Reply

could you kindly advise what foods are considered anti-inflammatory? I would be interested in persuing this route more thoroughly. Thank you.

Reply

I followed limiting carbs, dairy, sugar and stayed mainly with proteins and vegetables (no legumes) and it seemed to help me feel better overall. Staying away from processed foods and I felt better in my joints and overall well being. Good luck.

Reply

Hi Pipsee,

I too am trying to reduce my Ropinerole. I came down to 1 mg months ago and things were going well so decided to try for .75 but before I did the rls got going strongly again so I delayed but it is so bad now I’m resisting putting it up again but my resolve is weakening.

Sorry, I have no suggestions other to have high levels of magnesium, ferritin and Vit D.

Reply

Hi LoisTonya, please keep that resisting on going. Are you taking any pain med like tramadol.? They will really help you with the withdrawals. Increasing you dose again is just delaying the outcome of starting all over back to weaning.

1 like
Reply

I know but when you have a really bad night it is a temptation. No, I’m not on painkillers. When I tentatively suggested tramadol, i was received with amazement - I don’t really have any pain.

1 like
Reply

It's got nothing to do with pain. Opioids target the same receptors responsible for causing the awful creepy crawly and jerking sensation. You need to print off the information on opioid use at low dose for RLS and show it to your doctors. Most are completely unaware of how to help patients wean off dopamine Agonists, augmentation or the meds that you will need to take once off dopamine agonists.

I posted a link about opioids for RLS some weeks ago, but here it is again.

rlsfoundation.blogspot.co.u...

Show it to your doctor and explain that trying to get off Ropinirole without opioids is pure torture. You can reduce the tramadol once through withdrawal and replace it with Gabapentin or pregabalin .

I know you have been trying to get off Ropinirole for a long, long time. There is NO easy way to do it. It is hellish but you can do it.

1 like
Reply

Have you tried any bodywork? I have used Cranial Sacral massage and it helped reduce the flare ups greatly. Also consider the supplements Quiet Legs or Seratame, I've had great results with them, with all of these I may have a flare up 1 or 2 times a week and they don't last long.

Reply

Hi Yohlense

Yes, I go to a gentle osteopath. He is researching restless legs so I’ll see what results I get after seeing him tomorrow

Reply

I believe more in taking bad things out of my diet. Over the past few years I have ditched regular cows milk, and stick to 'a2 milk' or goats milk and have cut down on my gluten intake. These may not help sleep, but make me brighter and more awake during the day so that my brain needs the sleep. I now regularly sleep six hours a night without waking and can drop off again for an hour or two after getting up to go to the toilet.

2 likes
Reply

Why are you trying to get off Ropinirole? Are you experiencing Augmentation?

Withdrawal is very, very difficult BUT, as you have only been on it for a year and at a relatively low dose, it should be a little easier than if you had been on it at higher doses for a longer time.

You will notice RLS symptoms increase with every dose reduction so you should ask your doctor for a strong painkiller to take at this time, like tramadol. You should also discuss what meds, if any, you will take once off Ropinirole. For example, if you take Pregabalin ( Lyrica) or Gabapentin, they take 3 weeks to become fully effective so you should start taking them during the withdrawal from ropinirole.

2 likes
Reply

I may be naive but I am trying to wean myself off because I don’t want to experience augmentation. I am hoping some healthier supplements will do the same thing. At least try to see if it will.

Reply

Totally understand that. I really hope you get off Ropinirole and manage to find an alternative that works for you. Put alternative remedies in the search box and you'll find lots of suggestions.

Many find Migraine Stop, a magnesium supplement from New Zealand helps. Others find a low Fodmaps diet works and others find relief with gentle iron ( ferrous Bisglycinate).

Good luck

Reply

Thank you

Reply

Hi Pipsee22...I was very naive and when I augmented on Ropinirole 2mg(which was less than one year)...the Dr. looked at me like I had two heads when I said I had augmentation with Ropinirole...but did suggest I wean down slowly from it and he would give me something else. I took me a long time with using Tramadol but I made it and began taking the new prescription without doing my homework and researching it. Well, the new script was for Pramipexole and not until I soon began getting worse again and suffering RLS even during the day as well night did I research and find that it was also a dopamine agonist...so, now I am in the midst of weaning down and off Pramipexole...again using Tramadol as well as Gabapentin! Good Luck and do keep "searching" and not just believing the Dr. knows what is best!

3 likes
Reply

Wow; that was bad luck. I would have been livid about that.

1 like
Reply

Thank you for the insight lbrosa

Reply

It took me 3 months to completely wean off requip. I was up to 4 mgm a day, with divided doses. Tramadole was a godsend. Now I’m on gabapentin, 300 mgm twice a day.

Reply

Has anyone considered trying naltrexone or low dose naltrexone (ldn) to help with augmentation and withdrawing from a dopamine agonist (ropinerole or pramipexole)?

A recent poster suggested it was helpful. Though obviously waad (we are all different).

Reply

I am going to talk with my Dr about LDN if I ever get off this Pramipexole. Also, I am recommending it to our youngest son (who is 48) has Still's Disease (a rare autoimmune disease) and is on Methotrexate and told he will probably have to be on it the rest of his life. It sure sounds like a "Miracle Drug"...there are quite a few YouTube presentations by doctors who have researched and have a history of giving it to their patients with good results for various diseases! We have to keep researching and trying to find answers!

Reply

Agreed. Of course, one must always approach ‘miracle’ drugs with a healthy degree of scepticism and there certainly are many accounts also of people who have tried Ldn and found it had little positive impact. I just wondered about its interaction with the dopamine agonists. There is some positive anecdotal evidence.

I hope it works out for your son.

1 like
Reply

You may also like...